Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 247, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 14, 2003, 1:51 AM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 1:51 AM CDT (06:51 UTC)
- Expired
- May 14, 2003, 2:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Crittenden County, AR, Shelby County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WUUS54 KMEG 140651 SVRMEM ARC035-TNC157-140745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 150 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRITTENDEN COUNTY IN EASTERN ARKANSAS SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 245 AM CDT. * AT 141 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CRAWFORDSVILLE...MOVING SOUTHEAST AT 30 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 245 AM CDT INCLUDE... MARION...SUNSET... WEST MEMPHIS... DOWNTOWN MEMPHIS...FRAYSER... MILLINGTON... ELLENDALE... SOUTHEAST MEMPHIS...BARTLETT... .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3542 9027 3515 9042 3499 8971 3526 8964 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:09 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 13, 10:09 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1009 PM CDT TUE MAY 13 2003 THE MCS THAT WAS SLIDING SEWD ACROSS AR EARLIER THIS EVENING HAS MOVED INTO NRN MS AND NRN LA. THE ERN FRINGE OVR NRN MS HAS WEAKENED CONSIDERABLY WHILE OVR NRN LA THE TSTMS REMAIN STRONG WHERE GREATER INSTABILITY RESIDES. WITH THE PASSAGE OF THESE STORMS OVR WRN SXNS OF THE FA...TEMPS HAVE FALLEN BLO FCST MINS SO THE ZNS WERE UPDATED TO REFLECT THIS. IR SAT PIX SHOWS ANOTHER MCS MOVING SEWD INTO NW MO. EXPECT THIS COMPLEX TO SLIDE SEWD ACROSS MO OVERNITE AND REACH NW SXNS OF THE FA BY EARLY WED. ADDITIONAL TSTMS WERE NOTED OVR SCNTRL MO WHICH WILL TRANSLATE INTO THE FA LATER TONITE. THE WRN HALF OF THE FA IS IN A SLIGHT RISK FOR SVR TONITE. HAVE REDUCED THE POPS TO LOW END LIKELY FROM CATEGORICAL. NO OTHER CHANGES PANNED. .MEG...NONE.
Hazardous weather outlook, May 13, 4:13 PM CDT, 9 hours 38 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 413 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND EXTREME NORTHWEST TENNESSEE AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE IS FORECAST TO BECOME MOIST AND VERY UNSTABLE ACROSS THE MIDSOUTH WEDNESDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE WEST. AS A RESULT...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA WEDNESDAY MORNING AND AGAIN WEDNESDAY AFTERNOON. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND AN ISOLATED TORNADO WILL BE THE MAIN THREAT WEDNESDAY MORNING. WITH LARGE HAIL AND STRAIGHT-LINE WINDS MORE LIKELY WEDNESDAY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SATURDAY...SOME OF THESE STORMS MAY ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND WEDNESDAY...AND AGAIN FRIDAY OR SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 14, 1:45 AM CDT, 6 minutes before
ARZ036-TNZ088-140730- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 145 AM CDT WED MAY 14 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND SHELBY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CRAWFORDSVILLE AT 145 AM CDT...MOVING SOUTHEAST AT 35 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF BARTLETT...GERMANTOWN...MARION...TURRELL AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:56 AM CDT | Severe Thunderstorm Warning | MEG | Lee | 64 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.